On call: Anticoagulation following hip replacement

On call

Anticoagulation following hip replacement

Q. I had a hip replacement operation eight years ago and I've had a wonderful result. Now I'm ready to have my other hip done. Last time, I had blood-thinning shots in the hospital, but this time my orthopedist also wants me to take a pill at home for a month. Is it really necessary?

A. You do need anticoagulants ("blood thinners") to prevent deep venous thrombosis (DVT) blood clots in the veins of your legs. Bed rest itself can lead to DVT, which is why many medical patients are given preventive treatment while they are hospitalized. But surgical patients who have hip or knee replacement are at even higher risk, since the operation puts pressure on the veins that adds to the reduction in blood flow caused by immobility. DVT is a serious complication. And it's even more dangerous if a blood clot breaks off from a leg vein and travels to the lung (pulmonary embolism). As a result, most orthopedists prescribe injections of one of the low-molecular-weight heparins in the early postoperative period, then switch to treatment with warfarin (Coumadin) tablets. Doctors don't yet know exactly how long to continue anticoagulation once their patients are up and around at home; most recommend at least two weeks of Coumadin, but a useful study suggests that a month is even better.

Anticoagulants do pose a risk of bleeding, but with proper precautions, the risk is low. On balance, your doctor's recommendation is very reasonable — and you should be glad that he's changing his practice to stay in tune with evolving research.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »